Indiana, 2017Tornado in Indiana, May 20, 2017
May 20, 2017 · NWS LOT · 1 event in 1 county or zone
A tornado touched down in far eastern Benton County over open fields. The tornado produced minor damage after it passed into White County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornado touched down in far eastern Benton County over open fields. The tornado produced minor damage after it passed into White County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 20, 6:14 PM EST, 20 minutes earlier.
Area forecast discussion, May 20, 6:14 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
614 PM CDT Sat May 20 2017
.MESOSCALE DISCUSSION...
614 PM CDT
Cells have congealed into clusters along the IL/IN border and into
NW Indiana over the last 20 minutes or so. Cores have pulsed at
times but have not shown much run at a severe hail threat. Have
seen some broad weak rotation at times in a few cells suggesting
they are in close proximity to the warm frontal boundary which
appears to be in the vicinity of the Benton/Newton/Jasper county
line area. A spotter has rerported rotating wall cloud with one
possible brief touch down with a subsequent photo of a skinny
rope. Suspect we may continue to see weak rotation briefly tighten
across eastern Newton, Jasper and Benton Co's. over the next hour
or so as cores pulse up.
To the west, winds have turned southwesterly in the warm sector
across central IL and dewpoints have decreased somewhat. Satellite
shows more of a stratifying cu field with nothing on radar at the
moment. Something isolated may pop yet this evening but better
chances for another round of showers and possibly thunder comes
with another shortwave that will cross the area later this
evening/tonight.
MDB
&&
.SHORT TERM...
236 PM CDT
Through Sunday...
The weekend began cool, windy, and wet, and hopefully we will have
an improving trend to some degree. Concern is on any additional
shower or thunderstorm development late this afternoon and
possibly overnight.
Mature low pressure continues to spin across the plains well to
our west this afternoon. The leading band of rain and embedded
thunderstorms has also lifted north. A warm frontal boundary is
draped across Central Illinois with the main mixed layer
instability positioned to the south and east of this front, most
active across far southeast IL and more so east of there. Several
lobes of vorticity will spread northeast ahead of the low late
this afternoon and again overnight. The first wave appears to
trigger isolated to scattered showers and possibly thunderstorms
late this afternoon/early evening, with the focus being along and
east of I-57 and mainly across northwest Indiana. This fits the
satellite picture of little activity farther east and flatter
cumulus fields. Severe chances do appear on the low side.
Farther upstream closer to the low where the cloud field is
developing but not super organized is another wave that will move
through our area overnight. Model guidance again suggests showers
and some embedded thunder remains possible late tonight into the
early morning hours as there is still some elevated instability,
though it is somewhat weak. Hi-res guidance paints a better chance
for areas closer to the low, i.e. Northeast Illinois to have
better precip chances overnight with this wave. With the moist
air moving north and continued cool northeast winds, there could
be some fog closer to the lake this evening and early overnight
hours which could get briefly dense.
The system's dry slot will pass through into Sunday morning, and
we will be left with increasingly gusty southwest winds. After
brief morning clearing, expect a stratocumulus cloud field to fill
in for a good portion of the day. In spite of a cold frontal
passage, temperatures north will actually be warmer than today
with the end of cool northeast flow.
KMD
&&
.LONG TERM...
215 PM CDT
Sunday night through Saturday...
A high amplitude flow pattern featuring an upper low that will
likely cut off over the region will lead to a bit of a roller
coaster in temperatures and bring a period of unsettled weather
through the week. The upper trough currently driving our weather
will have lifted into the upper midwest with the downstream upper
ridge amplifying over the eastern seaboard and into Quebec.
Surface high pressure will pass south of the local area Sunday
night and Monday keeping a steady southwesterly low level flow in
place and bringing warmer temps for Monday. Highs will be in the
lower 70s. Upper level energy works down the western flank of the
upper trough over the upper midwest later Monday bringing
increased ascent to the local area into the evening. The upper
trough amplifies and gradually pivots into the area from the
northwest by Wednesday morning before cutting off as it shifts
over and east of the area into Thursday. This will result in
colder temps Tuesday and especially Wednesday with intermittent
chances for showers and some thunder starting later Monday and
continuing through Wednesday. Temps will moderate as things dry
out Thursday but a wind off the lake will likely keep lakeshore
areas cooler both Thursday and Friday. An upper ridge is expected
to move into the region late in the week but there are mixed
signals on how quickly it will do so and how amplified it will be.
Higher amplitude would likely result in a lower chance for
showers/thunder as that activity would be focused further north
while lower amplitude would result in a better chance for waves to
ripple through the flow bringing rain/thunder chances with it. As
long as this overall pattern plays out then would expect a mild
weekend with some chance for showers/thunder but it's too early
for any kind of detail.
MDB
&&
.AVIATION...
For the 18Z TAFs...
Concerns:
-IFR and LIFR Cigs
-Scattered thunderstorms late this afternoon
-Lowering Cigs overnight
-Another round of showers and possible embedded thunder overnight
While the main batch of rain is exiting, IFR and LIFR cigs will
remain a concern for at least the next few hours. There is some
lifting to the clouds in Central Illinois across the warm sector,
and guidance does suggest lifting across northeast IL and
northwest IN, though confidence on how quickly is not super high
as we are established in cool northeast flow.
Hi-res guidance still paints scattered thunderstorms this
afternoon across the I-57 corridor eastward, isolated elsewhere.
The main time window would be late afternoon/early evening.
Another break would then be expected before the final push occurs
ahead of stronger upper height falls and ahead of the system's
cold front. Confidence is high in a period of showers overnight,
but low in duration and if it will have any thunder. Expect cigs
to lower yet again tonight to MVFR, and possibly IFR briefly as
the warm front surges northward.
Tomorrow just expect increasingly gusty SW winds veering more
westerly with time, and with a broken field of high end MVFR or
lower end VFR stratocumulus clouds.
KMD
&&
.MARINE...
215 PM CDT
Low pressure will move from Iowa to northwest Wisconsin
by late Sunday morning and then across central Lake Superior
Sunday night. East to southeast winds will turn southwesterly
starting Sunday morning as a cool front passes, with northern
areas of the lake hanging onto the easterly winds longest.
Southwesterly winds will then persist into Monday night as the
surface low stalls out. An upper level system will then enter the
region into Tuesday and move slowly eastward. Surface low pressure
will develop over Lake Michigan later Tuesday before drifting east
into Wednesday. Wind direction will likely become variable as
this occurs but become steadier from the north and northeast
Wednesday and Thursday. The system exits by Friday allowing for a
weaker northerly flow which will likely turn onshore during the
afternoon. South or southwest winds look to set up Saturday.
MDB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...IL nearshore waters until 9 PM Saturday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 20, 3:55 PM EST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
355 PM CDT Sat May 20 2017
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
212100-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
355 PM CDT Sat May 20 2017 /455 PM EDT Sat May 20 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...Tonight.
WEATHER HAZARDS EXPECTED:
Elevated Thunderstorm Risk...with an associated:
Limited Hail Risk...up to quarter size.
Limited Thunderstorm Wind Damage Risk...up to 60 MPH.
Elevated Flooding Risk.
DISCUSSION:
Isolated to scattered thunderstorms are possible through the
evening with the best chance along and east of Interstate 57. There
is some potential for storms to reach severe levels, mainly south
of a Chicago to Peru line including northwest Indiana.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Monday through Wednesday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed into this evening.
GENERAL STORM MOTION OF THE DAY:
Moving to the northeast around 40 MPH.
&&
LMZ740>745-212100-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
355 PM CDT Sat May 20 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE illinois NEARSHORE
WATERS OF LAKE MICHIGAN AND THE indiana NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...Tonight.
Hazardous Conditions for Small Craft are likely across the
Illinois nearshore waters.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
No Hazards.
Monday...
Hazardous Conditions for Small Craft are likely.
Wednesday and Thursday...
Hazardous Conditions for Small Craft are likely.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-212100-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
355 PM CDT Sat May 20 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...Tonight.
There is a chance of thunderstorms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
&&
KMD/MDB
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, May 20, 6:05 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
605 PM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM FUNNEL CLOUD 4 NW KENTLAND 40.81N 87.50W
05/20/2017 NEWTON IN TRAINED SPOTTER
ROTATING WALL CLOUD WITH A POSSIBLE BRIEF TORNADO
TOUCHDOWN.
0556 PM FUNNEL CLOUD 3 N KENTLAND 40.82N 87.45W
05/20/2017 NEWTON IN PUBLIC
POSSIBLE TORNADO NEAR ADE, NORTH OF KENTLAND. RELAYED
FROM NEWTON COUNTY SHERIFF.
&&Tornado, Benton
- When
- May 20, 6:34 PM EST to 6:35 PM EST
- Where
- Benton County, 8.98 mi E of Lochiel to 9.09 mi E of Lochiel
- Rating
- EF0
- Path length
- 0.57 mi
- Path width
- 50 yd
- Continued into
- White, In (IWX)
- Reported by
- NWS Storm Survey
- Coordinates
- 40.657, -87.100
Spotter reports as well as video footage confirm a tornado touched down near the Benton/White county line and tracked northeast into White county. The tornado remained over open fields in Benton County; however, some minor damage was noted on the northeast corner of a property on N CR 1200 E (east side of the Benton/White Co Line) south of W CR 600 S. A small boat on a trailer was flipped with a small tree being uprooted and small outbuilding destroyed. Wind speeds are estimated at 75 mph, but may have been higher as the strongest winds likely remained over the open fields.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Indiana, May 20 to 21, 2017$160,000 · EF1 · 3 events
- Damaging Winds in Alabama, May 20, 2017$23,000 · 61 kt wind · 62 events
- Tornadoes and Hail in Georgia, May 20 to 24, 2017$60,000 · EF1 · 11 events
- Flash Flooding and Damaging Winds in Alabama, May 20 to 21, 2017$100,000 · 50 kt wind · 9 events
- Damaging Winds in Georgia, May 20, 2017$44,000 · 50 kt wind · 4 events
- Damaging Wind in Florida, May 20, 2017$50,000 · 1 event
- Hail and Damaging Wind in Kentucky, May 20, 2017$40,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Missouri, May 20, 2017$35,000 · 65 kt wind · 2 events
- Flash Flooding and Hail in West Virginia, May 20, 2017$16,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Virginia, May 20, 2017$12,000 · 1.5 in hail · 15 events
- Flash Flood and Hail in Texas, May 20 to 21, 20171.75 in hail · 10 events
- Hail and Damaging Winds in Louisiana, May 20, 20171 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690932.